Kansas, 2006Flash Flooding and Heavy Rain in Kansas, May 30, 2006
May 30, 2006 · NWS TOP · 4 events in 4 counties and zones
3 flash flood, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $111,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 1:45 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, May 30, 1:45 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CDT TUE MAY 30 2006
.DISCUSSION...
TONIGHT AND WEDNESDAY...MAIN FORECAST CHALLENGE IS PRECIPITATION
CHANCES. LOW LEVEL BAROCLINIC ZONE REMAINS NEARBY AND NEARLY
PARALLEL TO UPPER FLOW. CONVECTIVE BOUNDARIES FROM OVERNIGHT MCS TO
THE NORTHEAST AND WEST HAVE HELPED TO PRODUCE SCATTERED CONVECTION
THIS AFTERNOON AS HEATING HAS ACTED ON MOISTURE IN PLACE TO REACH
CONVECTIVE TEMPS. CONTINUED HEATING INTO THE LATE AFTERNOON SHOULD
PROVIDE ENOUGH INSTABILITY FOR CONTINUED PULSE-TYPE STORMS INTO THE
EVENING HOURS. ATTENTION WILL THEN LIKELY NEED TO BE MOVED WEST
WHERE ANOTHER MCS MAY DEVELOP IN THE HIGH PLAINS AS WEAK UPPER WAVES
MOVE THROUGH THE WESTERN CONUS TROF. WEAK STEERING FLOW WILL MAKE
FORECAST OF ITS MOVEMENT DIFFICULT BUT APPEARS THE SOUTHERN COUNTIES
SHOULD HAVE THE BEST CHANCES OF SEEING ITS ASSOCIATED RAIN.
BAROCLINIC ZONE SHOULD SLOWLY SHIFT SOUTHEAST WITH REPEATED COLD
POOLS BEING THE MAIN DRIVING FORCE STILL FEEL CHANCE POPS ARE CALLED
FOR FOR AT LEAST THE MORNING HOURS. AS PREVIOUSLY ALLUDED
TO...SEVERE THREATS APPEAR TO BE LIMITED TO HAIL AND DOWNBURST WINDS
IN THE MOIST AND WEAKLY SHEARED ENVIRONMENT. WILL ALSO NEED TO WATCH
FLOODING WITH HIGH MOISTURE CONTENT...SLOW MOVING STORMS...AND WET
ANTECEDENT GROUND CONDITIONS FOR SOME AREAS...BUT NOT ENOUGH
CONFIDENCE IN COVERAGE AND LOCATION OF HEAVY RAIN FOR A WATCH. HAVE
GONE WITH WEDNESDAY MAX TEMPS A LITTLE BELOW TODAYS LEVELS BUT
OVERALL ONLY SMALL CHANGES TO PREVIOUS FORECAST.
WEDNESDAY NIGHT AND THURSDAY...LOOKS LIKE WEAK BOUNDARY WILL FINALLY
PUSH SOUTH OF THE AREA WEDNESDAY NIGHT / EARLY THURSDAY MORNING
BRINGING AN END TO ANY PRECIPITATION. SURFACE HIGH PRESSURE BUILDS
SOUTH INTO REGION ON THURSDAY. TEMPERATURES SHOULD BE NEAR CLIMATE
NORMALS WITH HIGHS IN THE LOW 80S AND LOWS AROUND 60.
FRIDAY THROUGH TUESDAY...MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD
AGREEMENT WITH BUILDING H5 HIGH ACROSS THE SOUTHWEST INTO THE
CENTRAL PLAINS. AT THE SURFACE...LEE SIDE TROUGH REMAINS STEADY
BRINGING SOUTHERLY FLOW AND GOOD WAA THROUGH THIS TIME PERIOD. ALL
THIS SPELLS OUT A WARMING TREND FOR THE AREA WITH 850 TEMPS SURGING
FROM THE MID/UPPER TEENS TO THE 22-24C RANGE...BRINGING WELL ABOVE NORMAL
HIGHS IN THE LOW 90S BY MONDAY. GFS SHOWS A WEAK BOUNDARY MOVING
ACROSS THE CWA MONDAY NIGHT / TUESDAY...BUT WILL KEEP GOING FORECAST
DRY AND WAIT FOR SOME BETTER SIGNALS.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 30, 1:55 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CDT TUE MAY 30 2006
KSZ008>012-020>024-026-034>040-054>056-058-059-312000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
255 PM CDT TUE MAY 30 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND
EVENING...WITH MORE POSSIBLY DEVELOPING OVERNIGHT. A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE MAIN HAZARDS BEING LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS. LOCALIZED FLOODING WILL
ALSO BE POSSIBLE...ESPECIALLY IN AREAS THAT RECENTLY RECEIVED
HEAVY RAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY AND WEDNESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH.
In the hours before
Special weather statement, May 30, 1:05 PM CST, 3 hours 17 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
205 PM CDT TUE MAY 30 2006
KSZ034-301945-
OTTAWA-
205 PM CDT TUE MAY 30 2006
THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 5 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND VERY HEAVY RAIN. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE MINNEAPOLIS AND
BENNINGTON.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, May 30, 3:33 PM CST, 49 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
433 PM CDT TUE MAY 30 2006
KSZ054-302230-
LYON-
433 PM CDT TUE MAY 30 2006
THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHWEST AT 20
MPH ACROSS PORTIONS OF LYON COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE EMPORIA...NEOSHO RAPIDS...HARTFORD...OLPE
AND AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE
MARKERS 122 AND 136 AND MOTORISTS ALONG INTERSTATE 35...BETWEEN MILE
MARKERS 128 AND 141 COULD ALSO BE AFFECTED.
THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
Flash Flood, Lyon
- When
- May 30, 4:22 PM CST to 8:00 PM CST
- Where
- Lyon County, Emporia
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Thunderstorms dumped heavy rainfall on the city of Emporia, causing widespread street flooding. 2 to 3 inches of rain were estimated to have fallen in the mid to late afternoon hours. Many roads were closed due to the rapidly rising water, and underpasses were filled with water as well. Water levels rose past the bumpers of many cars, and several water rescues had to be performed from people stranded on the roofs of their cars. Homes and businesses were also flooded as a result of the heavy rains. The heaviest street flooding and some water rescues were reported at the State Street underpass, the intersections of 6th and Congress, and the intersections of 12th and Burlingame Rd. There were no deaths or injuries reported.
Heavy Rain, Osage
- When
- May 30, 5:30 PM CST to 10:00 PM CST
- Where
- Osage County, Melvern
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Trained spotters measured 2.60 inches to 3 inches of rain in a 1 hour period between 5:30 PM and 6:30 PM CST. from thunderstorms. One spotter reported a total rainfall of 3.90 inches of rain at 7:45 PM CST. Extensive street flooding was reported.
Flash Flood, Anderson
- When
- May 30, 6:55 PM CST to 8:00 PM CST
- Where
- Anderson County, Garnett
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Thunderstorms dropped heavy rainfall during the evening hours across northern Anderson County. Law enforcement reported at least 6 inches of fast flowing water over Highway 59 or Maple Street in Garnett. County officials also reported fast flowing water over 2350 and 2400 roads between US Highways 59 and 169 in the northwest parts of Anderson County.
Flash Flood, Coffey
- When
- May 30, 6:55 PM CST to 8:00 PM CST
- Where
- Coffey County, Waverly
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused several inches of flowing water across roads in Waverly. Officials also reported 6 to 8 inches of flowing water over roads in northwest parts of Coffey County.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, May 30, 20061 death · 1 injured · $17,000 · 50 kt wind · 5 events
- Heat in Illinois, May 30, 20061 death · 1 event
- Flash Flood and Hail in Texas, May 30 to 31, 2006$475,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Michigan, May 30, 2006$332,000 · 1 in hail · 19 events
- Flooding and Hail in Illinois, May 30, 2006$276,000 · 0.88 in hail · 11 events
- Hail and Damaging Winds in Michigan, May 30, 2006$235,000 · 52 kt wind · 14 events
- Hail and Damaging Winds in Indiana, May 30, 2006$95,000 · 60 kt wind · 10 events
- Flash Flood in New York, May 30, 2006$100,000 · 1 event
- Hail and Damaging Winds in Alabama, May 30, 2006$60,000 · 1.75 in hail · 7 events
- Hail and Damaging Wind in New York, May 30, 2006$50,000 · 1.75 in hail · 2 events
- Flooding and Hail in Kansas, May 30, 20061.5 in hail · 34 events
- Heavy Rain in Michigan, May 30, 2006$35,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508665, 5508666, 5508966, 5508967.